Avalanche, Wallowa County
- When
- March 7, 1:00 PM PST
- Where
- Wallowa County forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 45.445, -117.595 (the zone’s center; the record gives no point)
A 50 year old Enterprise, Oregon man died in an avalanche while backcountry skiing in the Eagle Cap Wilderness. Two other people were rescued.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A 50 year old Enterprise, Oregon man died in an avalanche while backcountry skiing in the Eagle Cap Wilderness. Two other people were rescued. The quarter mile long slap avalanche occurred about 1 pm. Heavy snow had fallen in the area earlier in the week.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 7, 10:18 AM PST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 1018 AM PST SAT MAR 7 2009 UPDATED AVIATION DISCUSSION .SHORT TERM...UPDATE...UPPER LEVEL FRONT ALREADY THROUGH REGION WITH SURFACE FRONT MOVING THROUGH WESTERN WASHINGTON AT THIS TIME. PRECIP AT THIS TIME LARGELY ALONG AND JUST EAST OF THE CASCADE CREST...AND MAINLY IN WASHINGTON. THIS IS DUE TO THE FACT THAT MOST MOISTURE IS AT THE LOWER ELEVATIONS WEST OF THE CASCADES. AS SUCH WILL REMOVE MENTION OF PRECIP FOR THIS MORNING EAST OF THE CASCADE CREST REGION. ALSO CLOUD COVER OVER THE BASIN HAS BROKEN UP AND WILL DECREASE CLOUD COVER OVER THIS AREA FOR THE MORNING. SHOULD SEE CLOUD COVER INCREASE THIS AFTERNOON IN THIS AREA DUE TO CONVECTIVE PROCESSES WORKING ON INCREASED LOW LEVEL MOISTURE FROM WEST OF THE CASCADES. SHOULD ALSO SEE SHOWERS DEVELOP OVER THE BLUES...EASTWARD..THIS AFTERNOON DUE TO UPSLOPE AFFECTS AND INCREASED LOW LEVEL MOISTURE. WITH CLEARER SKIES THIS MORNING AND A MILD START (DUE TO WINDS) WILL NUDGE HIGH TEMPS UP IN MANY AREAS. CURRENT WIND FORECASTS LOOK FINE FOR NOW. 90 .LONG TERM...PREVIOUS DISCUSSION...LOW PRESSURE WILL DRIFT ACROSS WA/OR MONDAY WITH CLOUDS AND SHOWERS PERSISTING. CONSIDERING THE LACK OF SUNSHINE AND LOW 850MB/TEMPS WILL GO BELOW GUIDANCE ON HIGH TEMPS. AS THE SYSTEM MOVES EAST DRIER CONDITIONS ARE EXPECTED FOR TUESDAY WHEN A RIDGE OF HIGH PRESSURE DEVELOPS. THE RIDGE REMAINS AROUND THE PACNW THROUGH THE END OF THE WEEK WITH THE DRY CONDITIONS EXPECTED TO REMAIN WITH WARMER AFTN TEMPS. && .AVIATION...18Z TAFS...VFR CONDITIONS WILL CONTINUE AT KYKM... KPDT...KALW AND KPSC UNTIL 04Z WHEN MVFR CONDITIONS ARE POSSIBLE DUE TO LOWERING CEILINGS IN SNOW SHOWERS. MVFR CONDITIONS WILL BEGIN AT KRDM AROUND 10Z WHEN LOWER CEILINGS AND REDUCED VISIBILITY FROM SNOW SHOWERS ARE POSSIBLE. WIND GUSTS TO 32 KTS ARE POSSIBLE THIS AFTERNOON AND UNTIL AROUND 04Z THIS EVENING. POLAN && .PRELIMINARY POINT TEMPS/POPS... PDT 45 27 36 23 / 10 40 40 30 ALW 45 27 36 23 / 20 40 40 30 PSC 48 26 39 23 / 10 20 30 20 YKM 44 22 37 20 / 10 20 30 20 HRI 48 25 39 24 / 10 20 30 20 ELN 43 21 35 18 / 10 20 30 20 RDM 44 20 35 18 / 10 20 30 20 LGD 40 22 34 18 / 10 30 40 30 GCD 42 22 35 19 / 10 30 50 30 DLS 47 29 38 24 / 20 30 30 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 90/97/99
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PST SAT MAR 7 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-081230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
510 AM PST SAT MAR 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH
CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
HIGH PRESSURE ALOFT WILL MOVE OUT OF THE REGION TODAY AS ANOTHER
WEATHER SYSTEM AND A COLD FRONT MOVE IN. THIS SYSTEM WILL BRING MORE
LIGHT SNOW TO THE FORECAST AREA BY THIS AFTERNOON AND
TONIGHT...AFFECTING MAINLY THE MOUNTAINS TODAY AND SPREADING INTO
THE LOWER ELEVATIONS TONIGHT. SNOW AMOUNTS WILL BE VERY LIGHT AND
WILL NOT BE ENOUGH FOR A SNOW ADVISORY. HOWEVER THOSE TRAVELING ARE
STILL URGED TO TAKE CAUTION IF TRAVEL IS NECESSARY AND BE PREPARED
FOR WINTER CONDITIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW SUNDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH
CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
SNOW MONDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN
DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
AN UPPER TROUGH WILL COVER THE REGION ON SUNDAY WITH COLD
TEMPERATURES ALOFT CREATING A SOMEWHAT UNSTABLE AIR MASS IN THE
LOWER ATMOSPHERE. AS A RESULT THERE WILL BE SCATTERED TO NUMEROUS
SNOW SHOWERS IN THE MOUNTAINS WITH RAIN AND SNOW SHOWERS IN THE
LOWER ELEVATIONS. SEVERAL INCHES OF SNOW MAY ACCUMULATE IN THE
MOUNTAINS...WITH VERY LITTLE TO NO ACCUMULATION IN THE LOWER
ELEVATIONS SUNDAY AND SUNDAY NIGHT. THE UPPER TROUGH WILL LINGER
INTO MONDAY WITH CONTINUED SNOW SHOWERS IN THE MOUNTAINS. HIGH
PRESSURE WILL THEN RETURN ON TUESDAY AND CONTINUE THROUGH THE MIDDLE
OF NEXT WEEK WITH DRY CONDITIONS AND A SLOW WARMING TREND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Wallowa County | 2009-03-07 | 50 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171755.